Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Dec 10, 2021, 3:21 PM CST for Montgomery County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 10, 2021, 3:21 PM CST (21:21 UTC)
- Expired
- Dec 10, 2021, 3:45 PM CST
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.00 in
- Wind
- 40
County Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 54 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
193
WWUS84 KBMX 102121
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
321 PM CST Fri Dec 10 2021
ALZ044-102145-
Montgomery AL-
321 PM CST Fri Dec 10 2021
...A strong thunderstorm will impact portions of northwestern
Montgomery County through 345 PM CST...
At 321 PM CST, Doppler radar was tracking a strong thunderstorm over
southwestern Montgomery, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Montgomery, Hyundai Motors Of Alabama, Alabama State University,
Auburn University In Montgomery, Hope Hull, Woodcrest, Dannelly
Field, Eastdale Mall, Montgomery Riverwalk Stadium, Pinedale, Lagoon
Park, Gunter Air Force Base, Alabama State Capitol and Barachias.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3225 8637 3231 8641 3244 8624 3231 8611
TIME...MOT...LOC 2121Z 241DEG 21KT 3230 8636
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Dec 10, 12:33 PM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Dec 10, 12:33 PM CST, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1233 PM CST Fri Dec 10 2021 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 1153 AM CST Fri Dec 10 2021/ /Risk for severe storms on Saturday/ Rest of Today into Tonight. At 18:20z/12:20p, surface analysis showed a clearly defined warm front draped NW to SE across Central Alabama, with temperatures in the 50s and 60s north of the front and in the 70s to the south. The coolest air of the day should be across the far northeast counties where a wedge will remain in play; however, overall southerly flow and the northward progression of the warm front will result in more of a modification of temperatures elsewhere, especially where cloud breaks develop. Clusters of showers will move northward this afternoon and evening but should be limited in coverage and intensity. Southerly breezes will increase tonight in response to strengthening low-level flow. Our northern counties stand the best chance, at this time, to reach speeds for a wind advisory, especially areas of higher terrain. So, will opt to issue a wind advisory tonight into Saturday. Saturday severe. The 500mb pattern today reveals two shortwave troughs transiting / being absorbed within a longwave trough axis toward our west. Through this evolution, a strengthening mid- and low-level jet will commence tonight across the Ohio Valley and Tennessee Valley as a more consolidated trough axis shifts eastward. A surface low will deepen as it tracks toward the Great Lakes region, with broad southerly flow advecting mid to upper 60s dew points across much of Central Alabama as a localized warm front shifts northward. This will allow for a period of enhanced shear and at least weak destabilization setting up as a line of storms moves toward and then across Central Alabama. During the overnight hours, subtle confluence bands may yield some showers and a couple of storms across the northwest part of the area, but this activity shouldn't be of any consequence. Meanwhile, a band of storms should be organizing farther west near a cold front. The line of storms should enter our northwest counties around 5 am and the Interstate 20 corridor around noon (give or take a small margin of error). HREF guidance suggests a swath of SB-CAPE around 500-750 J/kg and 0-1 km SRH around 350. While forecast soundings suggest storm mode should be linear, as mirrored in the CAMs, it appears that shear vectors may allow for some breaks / segments and perhaps a couple storms forming just ahead of the line before merging. So, as this line of storms moves in, conditions will be supportive of pockets of damaging straight-line wind and a couple QLCS-style tornadoes given hodograph curvature (essentially a common high shear / low CAPE event for us). As we step through the afternoon and the line of storms moves into the Interstate 85 corridor, the environment isn't expected to be the same as farther northwest / earlier in the day. 0-1 km SRH falls to around 150 as the tail end of the 50-60 knot low-level jet exits to the northeast. This makes for less-impressive soundings and hodographs. Shear vectors are also more explicitly line-parallel. While the wind shear parameters take a hit, instability may end up a touch higher / closer to 1,000 J/kg considering a wider window for daytime heating. Parameters should still support at least a low-end risk for an isolated severe storms during this time. Behind the line of storms, a cooler air mass will move in. 89^GSatterwhite .LONG TERM... /Updated at 0331 AM CST Fri Dec 10 2021/ Sunday through Thursday. The cold front is expected to be exiting Southeast Alabama by early Sunday morning, ending any significant rain chances for Central AL. High temperatures Sunday will likely struggle to get out of the 50s for much of the area with maybe low 60s for locations along and southeast of I-85. High pressure builds in across the region Monday and Tuesday leading to a gradual warming trend under mostly clear skies. A trough is expected to move into the Pacific NW on Wednesday, which causes the upper ridging to become more amplified in the Southeastern CONUS. This will allow for the warming trend to continue through at least Thursday. All in all, very low chance for any rain Sunday through Thursday with temperatures trending above normal by the middle part of the week. 25/Owen && .AVIATION... 18Z TAF Discussion. /Varied flight conditions tonight and Saturday/ A warm front draped across the area as of early Friday afternoon is resulting low clouds and passing light showers. The warm front will continue to move northward tonight, with a mix of IFR / MVFR conditions. Southerly flow will become breezier. A cold front will move through on Saturday, bringing a period of rain and storms to all terminals. Breezy southerly flow will quickly switch to northwesterly behind the front. Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until further notice. 89^GSatterwhite && .FIRE WEATHER... Warm and moist conditions will continue through tonight, ahead of an approaching cold front. Drier, cooler weather is expected by Saturday night behind a strong cold front. This will promote a period of dry, cool weather through Monday and Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 67 63 69 32 56 / 60 40 100 10 0 Anniston 68 64 71 35 58 / 60 30 100 20 0 Birmingham 70 66 70 36 57 / 50 40 100 10 0 Tuscaloosa 73 67 70 36 57 / 40 50 100 10 0 Calera 71 66 71 38 58 / 40 30 100 20 0 Auburn 68 65 71 42 59 / 50 10 90 50 0 Montgomery 75 68 75 41 61 / 30 20 100 40 0 Troy 76 66 76 43 62 / 30 10 90 60 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Dec 10, 10:53 AM CST, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1053 AM CST Fri Dec 10 2021 ALZ011>015-017>050-112000- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1053 AM CST Fri Dec 10 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Areas of fog will persist across portions of Central Alabama through midday today ahead of a warm front that will lift northward across the area through early afternoon. Visibilities may be reduced below one mile at times. Strong to severe thunderstorms are possible generally after 3 AM overnight across our northwest counties. Primary threats include damaging winds and a few tornadoes. Winds will become breezy toward midnight tonight and continue into the day Saturday ahead of the approaching cold front with wind gusts up to 35 mph possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms are possible across Central Alabama 3 AM to 6 PM Saturday. Primary threats include damaging winds and a few tornadoes. Winds will be breezy outside of thunderstorm activity through mid afternoon on Saturday with gusts up to 35 mph possible. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed late tonight though the day on Saturday.
In the hours before
Special weather statement, Dec 10, 3:21 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
321 PM CST Fri Dec 10 2021
ALZ044-102145-
Montgomery AL-
321 PM CST Fri Dec 10 2021
...A strong thunderstorm will impact portions of northwestern
Montgomery County through 345 PM CST...
At 321 PM CST, Doppler radar was tracking a strong thunderstorm over
southwestern Montgomery, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Montgomery, Hyundai Motors Of Alabama, Alabama State University,
Auburn University In Montgomery, Hope Hull, Woodcrest, Dannelly
Field, Eastdale Mall, Montgomery Riverwalk Stadium, Pinedale, Lagoon
Park, Gunter Air Force Base, Alabama State Capitol and Barachias.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3225 8637 3231 8641 3244 8624 3231 8611
TIME...MOT...LOC 2121Z 241DEG 21KT 3230 8636
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 12:38 PM CST | Wind Advisory | BMX | Bibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 13 more | 24 hr |
| Dec 10, 3:49 PM CST | Special Weather Statement | BMX | Elmore | 26 min |
| Dec 10, 4:15 PM CST | Special Weather Statement | BMX | Elmore | 45 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.